Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Throat closing up and difficulty getting enough air
avatar
Heartstrings85 posted:
Hello everyone,
I wonder if anyone has had the same problem I am having?

It all started about 4 years ago with this incessant drainage coming down the back of my throat. It was thick and felt like it was in my pharynx. I coulkdn't cough it up swallow it or anything. It was mostly an intense annoyance at first. My my Mom suggested sipping whiskey to loosten it up. It seemed to help for awhile but, I'm not a drinker and this was getting me buzzed. I went to several doctors and all they was prescribe decongestants.

The weird thing is, now the drainage is much less frequent. Now I wake up in the middle of the night with my throat closing up and it feels like my lungs don't want to work and/or can't get enough air. I'm 51 and have had asthma all of my life but it usually only bothered me in cold weather and from excess exertion. What's really scary is it feels like an asthma attack and throat constriction at the same time. Then my anxiety excalates which exacerbates it further. Eating originally would also cause the mucous in my throat but, lately it has been causing the throat constriction. I have been to the ER 3 times with this.

I have seen a sleep specialist who prescribed a CPAP machine but, so far, haven't been able to sleep with the thing. It feels like it is suffocating me. I just saw an ENT yesterday and he is starting out testing for allergies(which I already knew I had from previous tests). I have been have ALOT of stress in my life due to some personal relationships. Could it all just be generalized anxiety? I have most of the symptoms listed.
Thanks
Reply
 
avatar
Cjack1990 responded:
It could be. From what i've heard from my aunt and my mom they have totally different feelings when they have a panic attack. My mom gets scared she's having a heartattack and my aunt actually thought she was having strokes with hers.
I'm not a doctor. I would personally talk to the doctors and see ifthey know any good counslers in the area. They can usually pick up on stuff like that. Just to be on the safe side keep sticking with the doctors just in case. You never know.
I hope things get better
 
avatar
Heartstrings85 replied to Cjack1990's response:
Thanks
 
avatar
Patricia Farrell, PhD responded:
Anxiety has to be considered in what you are describing because it sounds like an anxiety situation was 1st set up by the initial problems you had with the post nasal drip.


I'm not an M.D., but it does sound like the stress in your life is only increasing the problems you are having. Although you were not specific about your personal relationships, and that's fine, I would suggest that you begin doing some things in the way of self-help to see if this will alleviate some of the problem. I believe it may.


Please take a look at our Tips column, review the relaxation breathing tutorial we have there and begin to use that exercise on a daily basis, several times a day. Also begin to include some mild exercise into your life and we do have exercises in our Tips column that can be done in your home or your office. You don't need any special equipment and you don't need to go to a gym.


The 3rd thing that I would think that needs some consideration is the problems you said you were having in your personal relationships. This needs to be something that either you can resolve or that would benefit from some work with a cognitive psychologist.


I hope this has been helpful to you and that things do improve for you very soon.


Dr. Farrell
 
avatar
Heartstrings85 replied to Patricia Farrell, PhD's response:
Thank you Dr. Farrell,
I had some blood drawn for allergy testing on Friday and went to a restaurant with my Wife that night but at very little. A little while later, I did have some minor breathing problems but they subsided. On the internet, I found that Atenolol was not the only medication I had been taking which is NOT for asthma patients but the HCTZ water pill is as well. So Saturday morning, I left off taking that one too. My Wife has been montoring my blood pressure and on Satuday morning it was 133/85 or so, that night it was 122/76/ Sunday morning it was 145/85 and Sunday night back down to 122/70ish. This morning it was 124/80 something. I also stopped taking Tagamet which was prescribed before I had my gall bladder removed. I am taking nothing but Zyrtec and a vitamin D tablet now. I have been eating only a little beef and small amounts of veggies like peas or squash and have lost about 30lbs. Yesterday, I was able to perform and do most of the lead singing and all backup vocals with my band. we had a great time and I was so amazed, because by the end of last week, I was doubtful I would sing at all. I have also had alot of prayer and encouragment from my friends. I will do the breathing/exercises you mentioned. Thanks again!
 
avatar
Patricia Farrell, PhD replied to Heartstrings85's response:
Glad things are working out for you. Remember to always look at your medications of any type for side effects and to be prepared to question anyone who prescribes for you. You want to be an informed consumer.

Good to hear that you're able to perform with your band too.
 
avatar
Heartstrings85 replied to Patricia Farrell, PhD's response:
Thanks Dr. Farrell.


Featuring Experts

Reid Wilson, PhD is an international expert in the treatment of anxiety disorders, with books translated into nine languages. He is author of Don...More

Helpful Tips

Dr. Farrell's WebMD TV videosExpert
Dr. Farrell has a series of 12 videos that cover everything from your need for sleep, inheriting anxiety disorders, positive self-talk and ... More
Was this Helpful?
68 of 85 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.